Erectile Dysfunction Drugs Viagra, Cialis, and Levitra Linked to NAION Vision Loss
In mid-October 2005 the consumer-advocacy group Public Citizen petitioned the FDA to add a "black-box" warning to the labels of Pfizer Inc.'s Viagra and other impotence or erectile dysfunction ("ED") drugs. This action was based on reports of ED users who have gone suddenly blind, some permanent and some reversible cases. In July 2005 the FDA had ordered the respective drug companies to add some new warnings which noted that some users of Viagra, Cialis, and Levitra have suffered sudden vision loss. Those revised labels, however, "cautioned" that it was not possible to know whether or not the Viagra, Cialis, or Levitra was to blame for the blindness.
Now, Public Citizen wants the more prominent and top level black-box warning added to the package inserts, or labels, for the several ED drugs -- Viagra (Eli Lilly and Co.), Cialis (ICOS Corp.), and Levitra (co-marketed in the U.S. by Schering-Plough Corp. and GlaxoSmithKline PLC) -- and one hypertension drug, Revatio (Pfizer) -- which is similar to Viagra.
There have been reports about users of Viagra, Cialis, and Levitra who have developed NAION, or nonarteritic ischemic optic neuropathy, a loss of vision that is frequently irreversible. It needs to be noted, however, that NAION is considered a relatively common cause of sudden vision loss in older people. Among the risk factors are diabetes and heart disease -- which are also two of the leading causes of impotence. The occurrence rate of NAION is 1,000 to 6,000 new cases a year.
As reported by the Associated Press on October 20, 2005:
"It is the Food and Drug Administration's job to immediately and coherently tell consumers about the risks associated with the drugs they put into their bodies," said Sidney Wolfe, director of Public Citizen's Health Research Group. "The agency has once again failed in this responsibility. These drugs need much stronger warnings, especially a black box warning such as the one we have proposed."
In July 2005 the FDA had this guidance for the use of impotence drugs:
- Tell your doctor if you have ever suffered an episode of sudden vision loss, because such patients are at increased risk of a second episode; and,
- You should stop taking the ED pills (Viagra, Cialis, and Levitra) and call a doctor if you experience any sudden or decreased vision loss in one or both eyes.
According to the Public Citizen petition, apart from the 50 cases of NAION that have been reported to the FDA for these drugs, there have been another 60 cases of optical side-effect conditions. Public Citizens informs us that these reports include "blindness, blindness unilateral visual field defect, scotoma, or optic nerve infarction".
(Posted by: Tom Lamb)